What adverse reactions may occur if a drug that contains preservatives is inadvertently administered into the central nervous system?
Response from Jeffrey Fudin, BS, PharmD
Adjunct Associate Professor, Albany College of Pharmacy/Union University, Albany, New York; Clinical Pharmacy Specialist, Stratten VA Medical Center, Albany, New York
Medications such as narcotics, corticosteroids, and antineoplastics often are administered into the central nervous system (CNS). However, such delivery methods (eg, epidural or intrathecal) can leave the patient vulnerable to spinal leaking, bleeding, infection, and toxicity due to exogenous compounds. Drugs that contain preservatives have been linked to adverse effects when administered via the CNS, and as a result, hospitals advise using only preservative-free agents. Still, inadvertent administration of drugs that contain preservatives does occur, making neurotoxicity a real concern.[2,3,4,5,6,7,8,9]
Multiple cases have described such events involving the epidural route.[2,3,4] Pharmaceutical preservatives implicated in neurotoxicity after accidental epidural administrations include benzyl alcohol, formaldehyde salts, parabens, phenol, polyethylene glycol, and sodium sulfites.[1,3,4,5,6,7,9,10] Although some reports describe patients who did not develop neurologic sequelae, other cases describe significant morbidity and decreased quality of life.[2,3,4,5,6,7,8,9]
Morphine preserved with phenol and formaldehyde was administered daily for about 10 days in a 50-year-old man receiving an epidural for cancer pain. Epidural tissue damage was shown on epidurogram. Confusion and disorientation, thought to be secondary to chronic administration of preservative into the CNS, reversed when the patient received a preservative-free opioid.
In another case, a 24-year-old woman in labor inadvertently received an epidural injection of saline containing benzyl alcohol. The patient developed numbness and prickling sensations in the lower extremities. She was unable to lift her legs and unable to void. At 9 weeks, she could walk with crutches and void independently, but weakness remained and reflexes were absent in the lower extremities. At 16 months, she had almost a full recovery with the exception of leg cramps.
Reports describe inflammatory reactions, including sterile meningitis, pachymeningitis, and arachnoiditis due to preservative-containing medication administered into the CNS. There is evidence of damage to the epidural tissue causing epidural fibrosis, spinal cord damage, and nerve root injury. Other adverse reactions include epidural hemorrhage, infection, seizure, and suppression of action potentials.[1,5,6,7,10] Some of these adverse reactions are beyond those expected from the active medication or route of administration and are thus likely attributable to various preservatives.
The cost of preservative-free preparations is greater compared with their preservative-containing counterparts, but the risk of causing patient harm is clearly lower. When analyzing the cost of epidural medications, one must consider the economic benefits of avoiding additional medical care, loss of productivity, and quality of life.[3,4]
Certain strategies may help decrease the risk of inadvertently administering preservative-containing products. Institutions should consider separating drugs for CNS administration from the rest of the pharmacy stock and training individuals involved in compounding or administering medications for CNS use on the dangers of preservatives. It is likewise important to encourage clear labeling, especially when there are both preservative-free and preservative-containing formulations of the same drug.
The author wishes to acknowledge the assistance of Margaret L. Stack, Pharmacy Practice Resident, Stratton VA Medical Center, Albany, New York.
Medscape Pharmacists © 2009
Cite this: Why Avoid Administering Preservative-Containing Drugs Into the Central Nervous System? - Medscape - Jan 16, 2009.